Case 9

A 67-year-old woman experienced progressive dyspnea with PND and leg edema for two weeks. PMH was significant for chronic hypertension for 20 years.

Two years prior, she also had endometrial carcinoma and received a 5-month course of chemotherapy (doxorubicin 335.85mg and cisplatin 310.25mg in total) followed by irradiation therapy for metastatic neck lymphadenopathy.

Of note, Echocardiography documented EF of 69.9% and 69.1% associated with hypertensive cardiomyopathy, respectively, before and after the completion of chemotherapy. She had biventricular heart failure on admission (BT: 37.3 ℃, PR:108/min, RR:18/min, BP:115/67mmHg, JVD 11 cm, PMI displace to the left anterior axillary line, Gr2/6 systolic murmur at the apex, and left sternal border, bilateral basilar rales, and leg edema).

CBC and Cardiac enzymes were normal, as were electrolytes and liver enzymes. BNP measured 749 (N:<100) pg/mL, and BUN 31 mg/dL CR 0.8 mg/dL. Echocardiography revealed a dilated heart with EF of 21.6%, severe TR, and mild MR. There was no evidence of acute myocardial ischemia/infarction or myocarditis, and the presumptive diagnosis was the worsening of heart failure due to anthracycline-induced cardiomyopathy.

ECG

Sinus tachycardia at 105/min.

Low voltage at limb leads

LVH and LA enlargement

Tiny r waves in V2-V4, r/o old anteroseptal MI

QT interval prolongation (QTc: 523ms) with nonspecific ST-T changes

ECG (before chemotherapy)

Sinus rhythm at 80 /min

LVH by voltage criteria

Chest X-ray (AP view on admission)

A marked increase in the cardiothoracic ratio due to cardiomegaly, r/o pericardial effusion.

Pulmonary congestion with bilateral pleural effusion.

LA enlargement

An increase in lung volume suggestive of COPD

Chest X-ray (2 years before chemotherapy)

Tortuous aorta

LV enlargement 

An increase in lung volume suggestive of COPD

Echocardiography (on admission)

Dilated heart (enlargement of all chambers) with EF of 21.6%

Severe TR and mild MR (not shown)

Echocardiography (before Chemotherapy)

LV concentric hypertrophy

EF of 69.9%

Echocardiography (after completion of Chemotherapy)

LV concentric hypertrophy

EF of 69.1%

Clinical interpretation

The conversion of hypertensive cardiomyopathy to anthracycline-induced dilated cardiomyopathy, as shown by changes in the chest X-ray and echocardiography, is reflected by the reduction of the QRS voltage in limb leads and loss of r waves in V2-V4 on ECG. However, differential diagnoses include atherosclerotic coronary heart disease with prior MI (coronary angiography) and dilated cardiomyopathy caused by previous myocarditis (viral serology).

Doxorubicin, an anthracycline antibiotic, can cause defective mitochondrial biogenesis (iron accumulation), increase reactive oxygen species, induction of apoptosis, deoxyribonucleic acid (DNA) damage through interaction with topoisomerase II, inhibition of protein synthesis, and dysregulation of cardiomyocyte autophagy resulting in myofibrillar disarray and vacuolization of cardiomyocytes. Doxorubicin cardiotoxicity is cumulative and typically occurs at an average total dose of 500 mg/m2; however, studies have shown that cardiotoxicity can arise in a cumulative amount of as low as 300 mg/m2.

Clinically, the cardiotoxic effects of doxorubicin can be acute, sub-acute, and even chronic (more than one year and even ten years late). The resultant ECG changes often exhibit low QRS voltage with left axis deviation and nonspecific ST-T changes. Besides HF, sudden cardiac death has been associated with anthracycline use and reported as late as 15 years after therapy. The cardiotoxic effect of doxorubicin is continuous upon exposure. Prompt identification of cardiotoxicity is possible by periodic serum troponin measurement and echocardiographic LV EF assessment. Doxorubicin cardiotoxicity reversibility occurs in almost two-thirds of cases. Early detection of chemotherapy-induced cardiotoxicity followed by appropriate treatment (e.g., angiotensin-converting enzyme inhibitors, mainly enalapril, and beta-blockers like carvedilol or bisoprolol) is crucial to prevent irreversible cardiac dysfunction.

Lastly, radiation therapy leads to the formation of free radicals, which can cause molecular damage, leading to cardiac fibrosis (replacement of the interstitium and dead myocytes by collagen and fibrotic tissue), thereby increasing the risk of coronary artery disease (initially, endothelial injury), cardiomyopathy (mainly restrictive cardiomyopathy with diastolic dysfunction), valvulopathy, arrhythmias, and pericardial disease. However, it usually occurs in patients receiving irradiation to the mediastinum for breast and lung cancers, lymphoma, etc.

Keywords:

anthracycline-induced dilated cardiomyopathy, doxorubicin, radiation therapy, restrictive cardiomyopathy

References

UpToDate:

Clinical manifestations, diagnosis, and treatment of anthracycline-induced  

Cardiotoxicity: Risk and prevention of anthracycline cardiotoxicity

Cardinale D et al. Cardiotoxicity of anthracyclines. 2020, Frontier Cardiovascular Medicine

March 18. doi: 10.3389/fcvm.2020.0002

Belzile-Dugas E and Eisenberg MJ. Radiation‐induced cardiovascular disease: Review of an underrecognized pathology. Journal of the American Heart Association. 2021;10:e021686

Leave a comment

Case 33

This 35-year-old male was transferred from a local hospital for further evaluation after a biopsy of a hard, 4 cm in diameter lymph node in

readmore »

Case 16

This 43-year-old woman was rushed to ER because of the sudden onset of substernal chest tightness accompanied by cold sweats, which lasted more than 30

readmore »

Case 20

An 81-year-old man came to the Emergency Department (ED) after one day of having progressive dyspnea with orthopnea and had diffuse itchy skin for more

readmore »

Contact

If you have further questions or have interesting ECGs that you would like to share with us, please email me.